advertisement
Question
Posted by: Anne | 2011/03/22

Graves disease - 11yr old

She started her Carbimazole last Thursday and had a sore throat yesterday (Tuesday). We took her to the hospital (As we were told to do that if she develops any flulike symptoms) and her bloodtests confirmed that her whiteblood count was a little lower. She is on antibiotics for a throat infection and we had to stop the Carbimazole. WE are seeing the specialist tomorrow for further tests. Now, what i would like to know is if the Carbimazole does not work with her, what is the best second option? I am really afraid if is just hear the word radioactive iodene or surgery? She is only 11. Not fair that a little thing like her has to go thru something like this. I have 2 teenage boys, so i need to get them tested for the same thing? Anne

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hallo Anne
Often the hyperactivity is caused by an outo-immune reaction (Grave's disease) or viral thyroiditis, and the thyroid may recover to an extent. That is why we usually start with medication. A lower white cell count is common with Carbimazole treatment and her doctor may decide to give a lower dose and continue with frequent monitoring of the blood count. If she needs radioactive iodene, it is given in very small doses and it concentrates in the thyroid, knocking out the over active cells. It has few side effects - mainly nausea, sore throat and swollen glands for a few days. Patients may need to take life long thyroid hormone replacement after radioactive iodene or surgery (which will usually be the last option)
dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cyberdoc | 2011/03/23

Hallo Anne
Often the hyperactivity is caused by an outo-immune reaction (Grave's disease) or viral thyroiditis, and the thyroid may recover to an extent. That is why we usually start with medication. A lower white cell count is common with Carbimazole treatment and her doctor may decide to give a lower dose and continue with frequent monitoring of the blood count. If she needs radioactive iodene, it is given in very small doses and it concentrates in the thyroid, knocking out the over active cells. It has few side effects - mainly nausea, sore throat and swollen glands for a few days. Patients may need to take life long thyroid hormone replacement after radioactive iodene or surgery (which will usually be the last option)
dr Bets

Reply to Cyberdoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement